Hail, Cass
- When
- July 6, 3:15 PM CST
- Where
- Cass County, 0.94 mi E of Hunter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.180, -97.200
Drifts of hail were reported along with 2.00 inches of rain.
A thunderstorm briefly intensified near Hunter, North Dakota, and dropped large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A thunderstorm briefly intensified near Hunter, North Dakota, and dropped large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 6, 2:29 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 329 PM CDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 330 PM CDT Mon Jul 6 2020 Currently, a frontal boundary exists in the eastern forecast area extending from northeast MN southwestward across northern MN to west-central MN. Also, another boundary exists across far NW MN southwestward across the central Red River Valley and then westward across central and western ND. A weak upper level wave is moving east across the forecast area right now...and another is pushing east across eastern MT. Despite being on the backside of the departing wave, a few storms developed near the western boundary and continue to exist in the Barnes/Steele/Traill county areas. With MLCAPE of around 1500 J/kg and effective shear of 30-35 kts, severe storms are not out of the question in southeast ND and adjacent areas of MN this afternoon/evening. However, upper support is lacking. It is possible that an isolated cell or two could reach the 1" hail and 60 mph wind gust threshold. Generally severe weather is expected to be limited tonight. Any activity should be dissipating by 7 PM and done by 9 PM as they will be diurnally driven. After that, there will be severe activity approaching from the west later tonight across southwest ND, but believe this activity will stay to the south of the area and affect mainly SD. High pressure will be over MN on Tuesday morning...and drifting east as southerly winds return to the area. Upper ridging will exist as well, before an upper wave moves into the area Tuesday night. Severe storms will be possible late Tuesday night with excellent upper support, around 2000-3000 J/kg of MUCAPE, and 50-60 kts of deep shear. Expecting a line of storms moving northeastward across the area, mainly after midnight. Strong winds of 60 mph or so and large hail up to 1.5" will be possible. .LONG TERM...(Wednesday through Monday) Issued at 330 PM CDT Mon Jul 6 2020 Chances for impactful weather will come mainly over WC MN on Wed and possibly at some point over the weekend. Main threats will be hail and wind with excessive rainfall being a less likely threat. Ongoing convection Wed AM should shift to the east during the afternoon, as a cold front moves slowly through the valley into Minnesota. Heavier rainfall should become less of a threat over areas that were previously hammered, rather the heaviest amounts would be more likely over the much drier west central MN, especially from Wed daytime convection. SPC Day 3 analyses indicate plenty of moisture and steep mid level lapse rates for instability ahead of front, but a lack of shear. Should the front move slower than currently projected, areas farther north and west (all but Devils Lake region) could be affected during time of peak heating. Temps will decrease a few notches on Thu-Fri as surface winds turn more NW, and more zonal flow would inhibit convective chances. Upper ridge will once again build our way by Sat, increasing humidity and chances for TSRA by then. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1137 PM CDT Sun Jul 5 2020 VFR conditions and light winds are expected through the TAF period across eastern ND and northwest MN. A cold front is moving through the region and prevailing wind directions should eventually shift to the west then northwest but remain 4-7kt. A few showers or thunderstorms still can't be ruled out mainly across southeast ND and west central MN, but impacts at terminals appear unlikely at this time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Knutsvig
Hazardous Weather Outlook National Weather Service Grand Forks ND 217 PM CDT Mon Jul 6 2020 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 054-071930- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 217 PM CDT Mon Jul 6 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are possible this afternoon into early evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday through Saturday. There is a chance storms could be severe late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-024-027>032-040-NDZ038-039-049-052-053-071930- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 217 PM CDT Mon Jul 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are possible this afternoon into early evening. A few storms may be strong to severe bringing the chance of hail up to 1 inch in diameter and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday through Saturday. There is a chance storms could be severe late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Knutsvig
Special Weather Statement
National Weather Service Grand Forks ND
320 PM CDT Mon Jul 6 2020
NDZ029-030-039-062115-
Steele ND-Traill ND-Cass ND-
320 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 415 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colgate, or 30 miles northeast of Valley City, moving southeast at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arthur, Hunter, Hope, Page, Galesburg, Erie and Colgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4720 9771 4724 9771 4724 9780 4740 9769
4722 9698 4698 9715
TIME...MOT...LOC 2019Z 295DEG 20KT 4729 9765
SpeicherSpecial Weather Statement
National Weather Service Grand Forks ND
402 PM CDT Mon Jul 6 2020
MNZ003-NDZ039-062200-
Clay MN-Cass ND-
402 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES UNTIL 500 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arthur, or 27 miles northwest of Fargo, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
West Fargo, Harwood, Reile's Acres, Arthur, Hunter, Argusville and
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4709 9741 4724 9732 4724 9725 4718 9683
4716 9682 4715 9684 4715 9664 4683 9686
TIME...MOT...LOC 2102Z 292DEG 23KT 4715 9726
SpeicherThe Fargo/Grand Forks radar (KMVX), 40 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail. Local standard time, as filed.
Drifts of hail were reported along with 2.00 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891779.